Flash Flood, Livingston
- When
- May 25, 8:10 PM EST to 10:30 PM EST
- Where
- Livingston County, Mt Morris
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.728, -77.775 (the zone’s center; the record gives no point)
Slow moving showers and thunderstorms developed ahead of an approaching frontal system. The storms were producing rainfall of up to two inches an hour.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Slow moving showers and thunderstorms developed ahead of an approaching frontal system. The storms were producing rainfall of up to two inches an hour. In Mount Morris, road flooding and closures were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 25, 2:45 PM EST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 345 PM EDT TUE MAY 25 2004 AS THE WEAK SURFACE WAVE/FAIRLY STRONG MID LEVEL SHORTWAVE OVER OHIO AND LAKE ERIE AND ACCOMPANYING DIFFLUENCE ALOFT IN THE LFQ OF AN UPPER LEVEL JET STREAK HAVE BEEN PUSHING TOWARDS OUR AREA THE PAST FEW HOURS...SOME MODEST CONVECTIVE DEVELOPMENT HAS OCCURRED...PRETTY MUCH AS ADVERTISED BY THE MODELS. AS THE FEATURES RESPONSIBLE FOR THIS ACTIVITY CROSS THE AREA FROM SW TO NE TONIGHT...SO WILL THE PCPN. HAVE TRIED TO FINE TUNE THE FORECAST TO BETTER MATCH THE HIGHEST POPS WITH THE LOCATION OF THE VARIOUS FORCING MECHANISMS AND THE MODELED OMEGA FIELDS FROM THE ETA...WHICH HAS HAD A PRETTY GOOD HANDLE ON THINGS SO FAR TODAY. HOWEVER...WILL STILL BE CARRYING LIKELY POPS FROM CONTINUITY. THE BEST CHANCE OF PCPN WILL RANGE FROM THIS EVENING ACROSS THE WEST...TO AFTER MIDNIGHT ACROSS THE NORTH COUNTRY. ETA BUFKIT SOUNDINGS SHOW A DECENT AMOUNT OF ELEVATED CAPE AVAILABLE TO WORK WITH TONIGHT AT ALL LOCATIONS...SO THE MENTION OF THUNDER HAS BEEN RETAINED AS WELL. THREAT FOR SEVERE WX LOOKS MINIMAL...AS THE BEST INSTABILITY/JET DYNAMICS (WHICH WOULD FAVOR MCS DEVELOPMENT) LOOK TO BE CONFINED TO OHIO/CENTRAL AND SOUTHERN PA OVERNIGHT. BY 12Z WEDNESDAY...THE WEAK SURFACE WAVE WASHES OUT ACROSS THE NORTH COUNTRY...LEAVING BEHIND A BROAD TROUGH OF LOW PRESSURE EXTENDING ACROSS THE EASTERN FINGER LAKES. THE SW ENERGY/JET DYNAMICS RESPONSIBLE FOR TONIGHTS ACTIVITY WILL BE CLEARING MY EASTERN ZONES AROUND THAT TIME AS WELL. THE ETA SUGGESTS THAT THE SFC TROUGH WILL REMAIN NEARLY STATIONARY/MOVE A LITTLE TO THE EAST DURING THE DAY...WHILE ALSO DEVELOPING A FAIR AMOUNT OF SFC-BASED INSTABILITY ACROSS THE ENTIRE AREA. ALTHOUGH I FEEL THAT THIS IS A BIT OVERDONE BASED ON THE ETA DEWPOINTS (WHICH SEEM A GOOD 3-5 DEGREES TOO HIGH)...WITH THE SFC TROUGH STILL IN THE VICINITY AND ANOTHER S/W BEARING DOWN ON THE AREA IN THE AFTERNOON...FEEL THERE COULD STILL BE ENOUGH INSTABILITY/LIFT AVAILABLE TO GENERATE SOME INSTABILITY -SHRA/-TSRA TOMORROW. THE BEST CHANCE OF THIS WOULD BE ACROSS EASTERN SECTIONS...LOWEST WEST. PLAN TO COVER THIS WITH CHANCE POPS FOR NOW...THOUGH WILL ALSO CARRY A MENTION OF LIKELY IN THE AM IN THE EAST. ETA/GFS ARE IN PRETTY GOOD AGREEMENT THEREAFTER...BRINGING A SFC RIDGE ACROSS THE AREA WITH CLEARING SKIES/SEASONABLY LOW DEWPOINTS/LIGHT WINDS WED NIGHT. HAVE LOWERED OVERNIGHT MINS A BIT WED NITE AS A RESULT. THURSDAY LOOKS TO BE THE NICEST DAY OF THE WORK WEEK...WITH HIGH PRESSURE RIDGED OVER THE AREA AND ONLY SOME CIRRUS TO WORK WITH IN TERMS OF CLOUD COVER. BOTH MODELS HAVE TRENDED A BIT FASTER WITH THE NEXT SYSTEM FOR THURSDAY NIGHT/FRIDAY...NOW PUSHING THE COLD FRONT ENTIRELY THROUGH THE AREA BY 18Z FRIDAY. HAVE OPTED TO FOLLOW THIS SCENARIO IN THE FORECAST...THOUGH WILL CONTINUE TO ONLY USE CHANCE POPS DUE TO THE CHANGES IN TIMING OF THIS SYSTEM. IF THE TIMING BECOMES A BIT MORE CONSISTENT IN SUBSEQUENT MODEL RUNS...LATER SHIFTS WILL PROBABLY UP THE POPS FOR THU NT/FRI TO LIKELY...AS THERE CERTAINLY SEEMS TO BE ENOUGH LL MOSITURE CONVERGENCE/JET DYNAMICS ALONG THE FRONT TO SUPPORT -SHRA/-TSRA. ALL GRIDDED PRODUCTS GONE...TEXT PRODUCTS TO COME SOON. THANKS FOR COLLAB ALL. AVIATION DISCUSSION... GENERALLY VFR CONDITIONS ARE EXPECTED INTO THIS EVENING...ALTHOUGH CONVECTION UPSTREAM ACROSS LAKE ERIE AND OHIO WILL LIFT ACROSS WESTERN NEW YORK DURING THE FIRST PART OF THE EVENING. THIS ACTIVITY WILL THEN LIFT ACROSS FINGER LAKES AND EASTERN LAKE ONTARIO REGION WITH SPOTTY MVFR CIGS AND VIS. LEFTOVER LOW LEVEL MOISTURE WILL THEN BECOME TRAPPED AS LIGHT WINDS AND A STRENGTHENING INVERSION ARND 2K WILL RESULT IN MVFR CIGS. CONDITIONS WILL SLOWLY IMPROVE WEDNESDAY MORNING AS LATE SPRING SUN SHOULD HELP CIGS LIFT ABV 3K. THE LIGHT FLOW THROUGH WEDNESDAY WILL PREVENT ANY WIND RELATED PROBLEMS. .BUF...NONE. PUBLIC...JJR AVIATION...RSH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 438 AM EDT TUE MAY 25 2004 NYZ001>008-010>014-019>021-085-251040- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 438 AM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... AN APPROACHING SYSTEM WILL BRING THE THREAT OF SHOWERS AND THUNDERSTORMS TO WESTERN NEW YORK DURING THE AFTERNOON...AND THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS TO THE ENTIRE REGION OVERNIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY REACH SEVERE LIMITS...WITH THE PRIMARY THREAT BEING DAMAGING WINDS. IN ADDITION, THE STORMS WILL BE CAPABLE OF PRODUCING DOWNPOURS WHICH WILL FALL ONTO ALREAD SATURATED GROUND. LOCALIZED FLOODING IS A POSSIBILITY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/ LEVAN
The Buffalo radar (KBUF), 82 km away, was scanning. The volume nearest the first event began at 01:11 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401391.